Molly Brings Agony, not Ecstasy

Two attendees at the Electric Zoo Festival on Randall’s Island died this past weekend after taking the illegal drug called Molly.

Formerly called Ecstasy, Molly’s popularity is on the rise, as are its risks. There were more than 20,000 Molly-related emergency department visits in 2011, compared to just over 10,000 for 2004, according to the Drug Abuse Warning Network.

Commonly believed to be a purer form of MDMA (3,4-methylenedioxy-methamphetamine), Molly is actually just MDMA mixed with other drugs like heroin, ketamine, ephedra, synthetic cannabinoids (K2 or Spice) or cocaine. But like any street drug, it can contain virtually anything, which makes toxic side effects easy to come by: The recent music festival casualties got a bad batch.

Molly 101

Molly combines a stimulant with a psychedelic drug. It typically contains norepinephrine and dopamine, so users first feel anxiety, agitation and rapid heartbeats for the first 30 to 60 minutes before the euphoric/psychedelic experience hits.

MDMA causes a massive release of serotonin, so users feel increased energy, warmth, euphoria and feelings of closeness and empathy. The euphoria can last two to six hours; users often repeat dosages to extend the false ecstasy. Real depression and exhaustion come days later, when serotonin levels suddenly crash.

As tolerance to Molly’s stimulants increase, users need bigger and bigger doses to achieve the euphoric/psychedelic effects. It usually alters users’ sense of perception, time and space and causes side effects like dehydration, anorexia, anxiety, jaw clenching or teeth grinding. The stimulants ultimately result in seizures, elevated blood pressure and/or potentially deadly hyperthermia (elevated body temperature).

Users are vulnerable to serotonin syndrome, a deadly condition characterized by hyperthermia, rigid muscles and confusion. Molly also sparks a dangerous domino effect: It causes the pituitary gland to release an antidiuretic hormone, which leads to water reabsorption and an electrolyte imbalance that makes the brain swell, ultimately triggering seizures.

Continued Molly use, especially in crowded and hot places, increases the risk of dehydration, forcing users to drink excessive amounts of water continuously and further compounding the chances of developing hyponatremia from water intoxication.

The risk for toxicity goes up when mixing Molly with alcohol, caffeine, synthetic cannabinoids (K2 or Spice) or especially cocaine.

Users face potentially fatal side effects caused by sharp elevations of blood pressure coupled with dangerous cardiac arrhythmias. Because the drug is metabolized in the liver, those who lack a specific liver enzyme to break down the drug are in more danger. Another of Molly’s life threatening domino effects: Elevated body temperature can lead to uncontrollable seizures, then muscle breakdown that causes renal failure.

Drinking pure water can further exacerbate hyponatremia, thus increasing risk for seizures. Users who want to prevent dehydration should use sports drinks with electrolytes instead of excess water.

Even better, don’t try it at all, because there is no safe way to use Molly.

One Response to “Molly Brings Agony, not Ecstasy”

Leave a Reply

  • (will not be published)